Thunderstorm Wind, Douglas
- When
- June 27, 2:24 PM MST
- Where
- Douglas County, 1.27 mi ENE of Parker
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -104.750
Isolated thunderstorms produced hail up to quarter size in Douglas County, and a straight line wind gust to 61 mph in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Isolated thunderstorms produced hail up to quarter size in Douglas County, and a straight line wind gust to 61 mph in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 10:25 AM MST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 1125 AM MDT WED JUN 27 2012 .UPDATE... && .SHORT TERM...BIGGEST CHANGE TO THE FORECAST...MAINLY THE FIRE WEATHER FORECAST...WAS TO ISSUE A SHORT FUSE RED FLAG WARNING FOR THE FRONT RANGE FOOTHILLS AND SOUTH PARK. THIS WARNING WILL GO IN EFFECT AT NOON TODAY AND WILL RUN UNTIL 8 PM THIS EVENING. MAIN CONCERN WILL BE THUNDERSTORMS...SOME DRY...PRODUCING STRONG GUSTY AND ERRATIC OUTFLOW WINDS AND FREQUENT CLOUD-TO-GROUND LIGHTNING. OTHERWISE CURRENTLY MONITORING A WEAK COOL FRONT SLOWLY BACKING SOUTHWEST ACROSS THE NORTHEAST PLAINS OF COLORADO. BEHIND THIS FRONTAL BOUNDARY...NOW SHOWING UP AS A FINE LINE ON RADAR HAS SLOWED WARMING ACROSS THE NORTHEAST CORNER OF THE STATE. THEREFORE HAVE LOWERED MAX TEMPERATURES FOR TODAY OUT THAT WAY BY A DEG OR TWO. NEXT...CLOUD BAND MOVING VERY SLOWLY EASTWARD ACROSS THE MOUNTAINS AN INDICATION OF MID AND UPPER LEVEL MOISTURE. THE CLOUDS HAVE HELPED TO SLOW WARMING IN THE HIGH COUNTRY...BUT AT THE SAME TIME...ALSO STABILIZED THE BNDRY LAYER SOME. ONLY THUNDERSTORM DEVELOPMENT THUS FAR THIS MORNING HAS BEEN CONFINED UP ALONG THE COLORADO/WYOMING BORDER JUST NORTH OF THE HIGH PARK WILDFIRE IN LARIMER COUNTY. IN THE NEXT SEVERAL HOURS...BELIEVE WILL SEE T-STORM DEVELOPMENT ON THE INCREASE AS A WEAK MID-LEVEL SHORTWAVE TROUGH SWINGS UP FROM THE FOUR CORNERS AREA. THIS MAY BE ENOUGH TO SET OFF SCATTERED T-STORMS IN THE MTNS AND FOOTHILLS AND ISOLATED T-STORMS LATER THIS AFTERNOON ON THE PLAINS. NEW FORECAST GRIDS REFLECT THESE CHANGES. .AVIATION...EXPECT VFR CONDITIONS AT DENVER AREA AIRPORTS FOR AT LEAST THE NEXT FEW HOURS. AFTER 2 PM MDT...DENVER AIRPORTS COULD SEE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MOVING ACROSS THE DENVER METRO AREA. A FEW STORMS MAY PRODUCE FREQUENT CLOUD-TO- GROUND LIGHTNING AND GUSTY AND ERRATIC OUTFLOW WINDS OF 30 TO 45 MPH. STORM ACTIVITY IN THE DENVER AREA IS EXPECTED TO DROP OUT IN THE EVENING. NOTE...A SHIFT TO A SOUTHWEST WIND THIS EVENING COULD TRANSPORT SMOKE FROM THE LARGE WILDFIRE IN EL PASO COUNTY. THE SMOKE COULD GENERATE ILS VISIBILITIES AND CEILINGS AT APA AND DIA AIRPORT FOR MUCH OF THE NIGHT. && .HYDROLOGY...A FEW STORMS MOVING OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE UP TO A QUARTER INCH OF RAIN IN UNDER 35 MINUTES. AT THIS TIME...DUE TO THE RELATIVE FAST MOVEMENT OF THESE STORM CELLS... FLASH FLOODING IS NOT ANTICIPATED. && .PREV DISCUSSION... /ISSUED 334 AM MDT WED JUN 27 2012/ SHORT TERM...MOISTURE PLUME COMING UP THE BACK SIDE OF THE RIDGE PRODUCING A NICE BATCH OF SHOWERS OVER WESTERN COLORADO EARLY THIS MORNING. THIS AREA WILL ROTATE ACROSS NORTH CENTRAL COLORADO DURING THE DAY. CLOUD COVER MAY INITIALLY SUPPRESS CONVECTION THIS MORNING...THOUGH A FEW WEAK SHOWERS ARE STILL EXPECTED. HOWEVER WITH DIURNAL HEATING WE SHOULD EVENTUALLY GENERATE THE SCATTERED THUNDERSTORMS WE HAVE IN THE FORECAST THIS AFTERNOON. I WILL GO AHEAD AND RAISE POPS IN THE MOUNTAINS WHERE THE LOW LEVEL DRYNESS IS NOT A FACTOR. STORMS IN THE MOUNTAINS SHOULD GENERALLY PRODUCE RAIN THOUGH ENOUGH EVAPORATION FOR GUSTY WINDS AS WELL. WEAK COLD FRONT HAS BEEN TAKING ITS TIME PUSHING SOUTH THROUGH WYOMING. PRESSURE SURGE HAS PUSHED OUT AHEAD OF THE WIND SHIFT NOW...SO THE FRONT CONTINUES TO WEAKEN. WE MAY HAVE A TWO STAGE WIND SHIFT AS N-NW WINDS PUSH SOUTH THIS MORNING AHEAD OF THE DEEPER SURGE WITH MORE OF AN EASTERLY COMPONENT. HRRR MODEL CONTINUES TO INSIST ON A SHIFT TO NE WINDS IN THE DENVER AREA AS EARLY AS 15Z...BUT CURRENT OBS SHOW A NWLY PUSH JUST INTO THE BLACK HILLS...AND NO RESPONSE YET IN CENTRAL WYOMING. FOR NOW PLANNING ON GOING MORE W-NW LATER THIS MORNING FROM MIXING...MAY BE MORE NLY IF THE LEAD RIPPLE IS STRONG ENOUGH...THEN THE MAIN WIND SHIFT ACROSS THE AREA IN THE EARLY AFTERNOON. WE WILL HAVE SOME CLOUD COVER OVER THE NW PART OF THE AREA...WHILE THE SE PART SHOULD WARM VERY WELL THIS MORNING. WITH THE FRONT BEING MORE OF A WIND SHIFT THAN A REAL COLD FRONT...THE COOLER TEMPS TODAY WILL BE JUST AS MUCH FROM THE MOISTENING AS COLD ADVECTION. CURRENT FORECAST STILL PRETTY HOT AND LOOKS REASONABLE...THERE COULD BE SOME COOLING FROM ADVECTION/EVAPORATION LATER IN THE AFTERNOON. CONVECTION OVER THE PLAINS SHOULD BE MORE THAN YESTERDAY...BUT STILL HIGH BASED WITH GUSTY WINDS POSSIBLE. CLOUDS OVERNIGHT WILL KEEP TEMPERATURES WARM AGAIN...DO NOT SEE ANY CHANGES NEEDED AT THIS TIME. LONG TERM...LITTLE ADJUSTMENT IN THE LONG TERM. A BROAD RIDGE OF HIGH PRESSURE WILL STRETCH ACROSS THE SOUTHERN UNITED STATES WITH A GENERALLY WEAK WEST TO SOUTHWESTERLY FLOW ALOFT OVER THE CWFA. ON THURSDAY AND FRIDAY AFTERNOON AND EVENING...THE NAM12 FORECAST SOUNDINGS SHOW SUFFICIENT WITH CAPES RANGING FM 500-800 J/KG. INVERTED-V PROFILES WITH PW GENERALLY GREATER THAN 0.50 INCHES. LIGHTNING AND GUSTY OUTFLOW WINDS THE PRIMARY PRODUCTS OF THE STORMS BUT STILL ENOUGH MOISTURE FOR BRIEF LIGHT TO MODERATE SHOWERS. TEMPERATURES WILL QUITE HOT...BUT DO NOT ANTICIPATED THEY WILL EXCEED THE CENTURY MARK IN DENVER BUT THEY MAY GET CLOSE BY THE WEEKEND. THE AMS DOES LOOK EVEN DRIER OVER THE WEEKEND SO WILL CONFINE ANY POTENTIAL TSTMS TO THE HIGHER TERRAIN AT THAT TIME. A COLD FRONT MAY SHAVE A FEW DEGREES OF THE HIGH ON TUESDAY AS ANOTHER UPPER TROUGH PASSES TO THE NORTH OF COLORADO. AVIATION...EXPECT WINDS TO SHIFT TO A NORTHERLY DIRECTION BETWEEN 18Z AND 21Z...POSSIBLY PRECEDED BY A PERIOD OF LIGHT NW WINDS. SCATTERED THUNDERSTORMS EXPECTED IN THE LATE AFTERNOON AND EVENING. VARIABLE WINDS WITH GUSTS OF 30-40 KNOTS ARE POSSIBLE WITH THE THUNDERSTORMS. SOME IMPACT FROM WILDFIRE SMOKE IS POSSIBLE...BUT CONDITIONS ARE EXPECTED TO REMAIN VFR AT THE DENVER AREA AIRPORTS. FIRE WEATHER...INCREASED MOISTURE TODAY WILL LEAD TO SLIGHTLY COOLER TEMPERATURES AND INCREASED THUNDERSTORM ACTIVITY...ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON. OVER THE MOUNTAINS THE STORMS WILL GENERALLY PRODUCE RAIN...BUT GUSTY WINDS ARE STILL POSSIBLE. OVER THE PLAINS THE ACTIVITY WILL BE MORE LIMITED...WITH SOME DRY LIGHTNING STILL POSSIBLE ALONG WITH WIND GUSTS IN THE 30-50 MPH RANGE WITH SOME OF THE STORMS. HYDROLOGY...BRIEF HEAVY RAIN IS POSSIBLE WITH THE STRONGEST STORMS TODAY...BUT IN GENERAL RAINFALL IS STILL EXPECTED TO BE LIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ214>216. && SHORT TERM...BAKER/GIMMESTAD LONG TERM....COOPER AVIATION...BAKER/GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1158 AM MDT WED JUN 27 2012 COZ030>051-281800- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1158 AM MDT WED JUN 27 2012 ...RED FLAG WARNING IN EFFECT FOR THE FRONT RANGE FOOTHILLS AND SOUTH PARK IN PARK COUNTY FOR SOME DRY THUNDERSTORMS PRODUCING WIND GUSTS TO 45 MPH FROM NOON TO 8 PM MDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT INCREASING CLOUDS OVER COLORADO AT MIDDAY WILL SPAWN SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND OVER THE FRONT RANGE FOOTHILLS THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE STRONG AND GUSTY WINDS AND FREQUENT CLOUD-TO-GROUND LIGHTNING. WHILE OTHER STORMS MAY DEPOSIT UP TO A QUARTER INCH OF RAIN IN LESS THAN 30 MINUTES. THUNDERSTORMS ARE THEN EXPECTED TO MOVE OUT OVER THE NEARBY PLAINS WHERE THEY MAY PRODUCE SIMILAR WIND GUSTS AND DANGEROUS LIGHTNING. HOWEVER...STORM COVERAGE IS NOT EXPECTED TO BE AS GREAT AS THAT IN THE HIGH COUNTRY. MOST OF THIS STORM ACTIVITY SHOULD DIMINISH LATER THIS EVENING. OTHERWISE..SLIGHTLY COOLER TEMPERATURES AND HIGHER HUMIDITIES ARE ON TAP FOR THE OUTLOOK AREA TODAY. A WEAK COLD FRONT BACKING INTO NORTHEAST COLORADO EARLY THIS AFTERNOON WILL BE RESPONSIBLE FOR SOME OF THE COOLING ON THE PLAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY IT WILL REMAIN HOT THROUGH THE PERIOD WITH TEMPERATURES WELL ABOVE SEASONAL NORMALS. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...MAINLY ON THURSDAY AND FRIDAY. THE STORMS WILL LIKELY PRODUCE GUSTY WINDS AND LIGHTNING WITH JUST BRIEF LIGHT TO MODERATE RAINFALL. DUE TO THE PROLONGED PERIOD OF HOT AND DRY CONDITIONS...A SIGNIFICANT RISK OF WILDFIRE STARTS AND EXTREME WILDFIRE BEHAVIOR WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/D_L
The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388172, 388171.